Seven structurally-related compounds consisting of three antidepressant drugs (imipramine, desmethylimipramine and amitriptyline), three tranquillizing agents (promazine, chlorpromazine and chlorprothixene) and a hybrid, desmethylpromazine, have been examined in a series of tests involving autonomic functions and antagonism of reserpine.
BACKGROUND: Several anti-malarial drugs are associated with adverse cardiovascular effects. These effects may be exacerbated when different anti-malarials are used in combination. There has been no report yet on the potential cardiac effects of the combination artesunate-amodiaquine. METHODS: Electrocardiographic (ECG) intervals in Ghanaian children with uncomplicated malaria treated with artesunate-amodiaquine (n=47), were compared with that of children treated with artemether-lumefantrine (n=30). The ECG measurements were repeated one, two, three, seven and 28 days after treatment.
The purpose of these studies was to determine the role of gracile nucleus and the effects of l-arginine-derived nitric oxide (NO) synthesis in the nucleus on the cardiovascular responses to electroacupuncture (EA) stimulation of "Zusanli" (ST36). Arterial blood pressure and heart rate were monitored during EA stimulation of ST36 following microinjections of agents into gracile nucleus. EA ST36 produced depressor and bradycardiac responses in anesthetized Sprague-Dawley rats.
100 patients with acute myocardial infarction were given 5 mg of sublingual isosorbide dinitrate within 36 hours by the onset of their symptoms. 86 patients did not show any unusual effect after the administration of the drug; their heart rate was only slightly increased and their arterial pressure slightly reduced. 14 patients developed severe systemic arterial hypotension, associated with absolute or relative bradycardia, within 30 minutes of receiving the drug. All the patients complained of fainting and sweating, 1 patient developed a syncope.
We investigated whether anesthetized dogs (n = 6) could be resuscitated from massive cardiovascular toxic intravenous bupivacaine overdoses. Five mg/kg of bupivacaine was given into the right atrium over 10 sec every minute until cardiac collapse occurred. At the same time the bupivacaine was given, the animals were made apneic for 90 sec (to mimic the clinical situation in which seizures often render patients apneic) and then ventilated with 100% oxygen.
In a 64-year-old male, recurrent syncope, hypotension and bradycardia developed repeatedly. The systolic blood pressure fell and could not be measured by auscultation method and the heart rate decreased to under 20 bpm. He recovered from unconsciousness in several minutes. No precipitating cause was apparent for such episodes. Physical examination revealed swollen lymph nodes in the upper cervical regions. Carotid sinus massage caused a fall of systolic blood pressure by 40 mmHg and the P-P interval lengthened to 1.96 sec. The otolaryngeal examination showed neoplasma in the pharynx.
131 patients received permanent pacemakers to treat their hypersensitive carotis sinus syndrome (HCSS). Prior to implantation, HCSS was diagnosed whenever spontaneous episodes of faintness or dizziness (n = 25) or syncope (n = 106) coincided with an abnormal response to carotis sinus massage (asystole greater than 3 s). 123 patients were followed for 48 +/- 27 months after implantation to assess the value of pacemaker therapy. 77% of all patients were free of initial symptoms. 90% of patients with syncope prior to pacemaker therapy were free of recurrence.
The most important symptoms in bradycardia are vertigo, dizziness and syncopy due to diminished cerebral blood sypply. Cardial symptoms are cardiac insufficiency and angina pectoris. By means of ECG, especially Holter-ECG, carotid sinus massage, atropin test and invasive methods (atrial stimulation, His-bundle ECG) sinu-nodal dysfunction, carotid sinus syndrome, bradyarrhythmia absoluta and AV-block can be diagnosed. Pharmacological treatment is only useful in acute situations. For symptomatic bradyarrhythmias the implantation of a Pacemaker is the therapy of choice.
The recording of spontaneous episodes of bradycardiac neurocardiogenic syncope (NCS) has shown that: a prolonged ventricular asystole seems necessary to cause syncope; asystole is preceded by other bradyarrhythmias in the vast majority of cases; some warning symptoms precede the loss of consciousness in most cases; conventional dual-chamber pacing is efficacious both in patients with a positive response to carotid sinus massage (CSM) and eyeball compression test (EBC) and in those with a positive response to tilt-testing (TT).
Vasovagal syncope, also called neurocardiogenic syncope, is common with younger people. It results from an inappropriate, excessive autonomic reflex activity. In the elderly patient the syncope may be provoked by massage of the carotid bodies and is then known as carotid sinus syndrome. The pathogenesis of neurocardiogenic syncope is debated. Sudden vasodilation and/or bradycardia have been attributed to the activation of ventricular mechanoreceptors. The use of betablockers is based on this hypothesis. Head-up tilting at 60 degrees is helpful in the evaluation of syncope.